MAUDE Adverse Event Report: ARTHROCARE CORP. STARVAC 90 ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. STARVAC 90 ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number ASC4251-01
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/24/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery the device head was broken.The procedure was completed with a backup device with no significant delay or patient injury reported.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.A relationship, if any, between the subject device and the reported event could not be determined since the product was not returned for evaluation.Visual inspection and functional testing could not be performed because the device in question was not returned for evaluation.Thus, the complaint could not be verified, nor could a root cause be determined with confidence.If the product associated with this event is returned at a future date, this evaluation will be reopened for investigation.Factors not associated with the manufacture or design of the device which could result in damage to the tip could be the device coming into abrupt contact with a hard (metallic) object, improper insertion or removal from an apparatus, use at a higher than recommended set point or excessive force applied to the tip can also lead to unintended detachment.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.
 
Additional Manufacturer Narrative
The device, intended for use in treatment, was returned as an mdr for evaluation.There was a relationship found between the device and the reported incident.Visual inspection under magnification shows extensive electrode screen wear with contamination/discoloration on screen/cap and with scratch/scuff marks on spacer and cap.There are no manufacturing abnormalities visually observed with the returned device.There are no manufacturing abnormalities visually observed with the returned wand.During functional evaluation the device was plugged into a known good controller system and activated in saline solution.The device produced plasma on the remaining stubs of the screen/electrodes.The customer complaint was verified.A possible root cause for the reported event could be (1) reuse of the device (2) overloading and not adhering to the desired set-point (3) vacuum range for saline not in range.Factors unrelated to the design and manufacture of the device which could probably have contributed to the complaint event are outlined in the precautionary states in the instruction for use provided with the device associated with set-up and use of the device.There were no indications that would suggest that the device did not meet product specification upon release into distribution.

Brand Name
STARVAC 90 ICW
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
MDR Report Key8227748
Report Number3006524618-2019-00009
Device Sequence Number1621264
Product Code GEI
UDI-Device Identifier00817470001716
UDI-Public00817470001716
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/31/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/14/2021
Device Catalogue NumberASC4251-01
Device Lot Number2015694
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/23/2019
Initial Date Received by Manufacturer 01/03/2019
Supplement Date Received by Manufacturer02/15/2019
07/30/2019
Initial Report FDA Received Date01/08/2019
Supplement Report FDA Received Date02/18/2019
07/31/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1